Minnesota, 2019Flash Flood in Minnesota, September 11 to 12, 2019
September 11 to 12, 2019 · NWS FSD · 1 event in 1 county or zone
A nearly stationary boundary again focused widespread heavy rainfall during the late evening on September 11 and early morning hours of September 12. Precipitable water was at or exceeding the record values for the date at nearby locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary boundary again focused widespread heavy rainfall during the late evening on September 11 and early morning hours of September 12. Precipitable water was at or exceeding the record values for the date at nearby locations. As the low-level jet increased during the evening over the outflow pool in the wake of earlier severe convection, training of convection initiated across areas which had received several inches of rainfall during the previous night. Even short duration intense rainfall produced areas of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 11, 9:52 PM CST, 28 minutes earlier.
Area forecast discussion, Sep 11, 9:52 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CDT Wed Sep 11 2019
.SHORT TERM...(This Evening through Thursday)
Issued at 410 PM CDT Wed Sep 11 2019
Main focus for next 12-24 hours will be on continued convective and
flooding threat across the region. 20Z surface analysis shows warm
front still locked in our far southern CWA, near/just north of Sioux
City. Elevated boundary evident from south central SD, to near Sioux
Falls, into southern MN just north of I-90, where ACCAS is starting
to become a bit more agitated and produce high-based showers and a
few storms. These boundaries expected to lift slowly northward this
evening, in response to wave approaching from the southwest.
Elevated instability does expand northward through the evening in
response, with 1000 J/kg or more reaching the Highway 14 corridor by
late evening. Effective shear in the unstable layer reaches 30+kt,
which could support isolated severe storms. Initial stronger develop
possible east-west along the elevated boundary by mid-evening, but
greater threat of strong storms comes with the north-south line
expected to develop ahead of the wave late evening into the
overnight hours.
Locally heavy rainfall rates will again be a concern as well, with
precipitable water values nearing 2 inches. Latest model consensus
points to western/northern parts of the CWA being the primary focus
for the heaviest rainfall through tonight, and after coordination
with neighboring offices and WPC, earlier expanded the Flash Flood
Watch to cover all of our northwestern counties, and trimmed a bit
from our far southeast where rainfall last night was not quite as
heavy, and additional rainfall more likely to remain less than an
inch on average.
For Thursday, main upper trough slowly swings eastward into the
Dakotas, pushing a cold front eastward across the forecast area.
This will keep a chance of storms across mainly our eastern counties
ahead of the front, with a few stronger storms still possible in the
afternoon as instability increases in the warm sector, though
strongest shear remains displaced along/behind the boundary, so area
highlighted by SPC across mainly the eastern two tiers of counties
seems reasonable.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 410 PM CDT Wed Sep 11 2019
With focus on next 24 hours, spent little time addressing the mid-
late portions of the forecast period. Fortunately, it looks like the
active pattern will shift out of the area by Friday, which will be a
cool and breezy day in the wake of the departing upper trough. Upper
flow pattern then turns quasi-zonal transition to modest ridging by
early next week. This should bring a warming trend back to the
region through the weekend and early next week, with a chance of
storms ahead of a weak boundary Saturday afternoon/evening.
Seasonably mild conditions continue through the end of the forecast
period, and weather could become more unsettled again by the middle
of next week as another deep trough begins to swing through the
Rockies.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1049 PM CDT Wed Sep 11 2019
Thunderstorms will continue to develop across the area overnight
with MVFR/IFR conditions. A few storms could be severe with
damaging winds and hail, mainly south of Interstate 90. There
will be a period of low level wind shear at KSUX late tonight into
early Thursday morning. The thunderstorm threat will decrease
during the day on Thursday. Winds will pick up with gusts to
around 20 kts on Thursday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 7 AM CDT Thursday for SDZ038>040-050-
052>071.
MN...Flash Flood Watch until 7 AM CDT Thursday for MNZ071-072-080-081-
089-097-098.
IA...Flash Flood Watch until 7 AM CDT Thursday for IAZ001-002-012-020-
031.
NE...Flash Flood Watch until 7 AM CDT Thursday for NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMHazardous weather outlook, Sep 11, 4:55 AM CST, 17 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
555 AM CDT Wed Sep 11 2019
IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ050-063-068>071-
121100-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-Yankton-
Union-
555 AM CDT Wed Sep 11 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
A few morning thunderstorms remain possible, but these storms should
not produce severe weather.
By late afternoon, isolated to scattered thunderstorms could begin
to develop. If storms develop, they will do so rapidly, and could
quickly become severe. Storms through early evening would contain a
threat for large hail up to golf ball size and winds to 70 mph, and
an isolated tornado will be possible. By later evening and into the
overnight, a line of storms will again approach from the west, with
the main threat for damaging winds to 70 mph.
With expected rainfall rates of 1 to 2 inches per hour, and the areas
of heavy rainfall from this past night, flash flooding will be
possible tonight, mainly for smaller creeks and urban areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed between 6 pm and 2 am.
IAZ001-MNZ080-081-089-090-097-098-SDZ055-056-059>062-064>067-121100-
Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Lake-Moody-
Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-
555 AM CDT Wed Sep 11 2019
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
By late afternoon, isolated to scattered thunderstorms could begin
to develop near and south of Interstate 90. If storms develop, they
will do so rapidly, and could quickly become severe. Storms through
early evening would contain a threat for large hail up to golf ball
size and winds to 70 mph, and an isolated tornado will be possible,
especially south of Interstate 90. By later evening and into the
overnight, a line of storms will again approach from the west, with
the main threat for damaging winds to 70 mph.
With expected rainfall rates of 1 to 2 inches per hour, and the areas
of heavy rainfall from this past night, flash flooding will be
possible tonight, mainly for smaller creeks and urban areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed between 6 pm and 2 am.
SDZ053-054-058-121100-
Sanborn-Miner-Aurora-
555 AM CDT Wed Sep 11 2019
This Hazardous Weather Outlook is for east central South Dakota and
south central South Dakota.
.DAY ONE...Today and tonight.
A few morning thunderstorms remain possible, but these storms should
not produce severe weather.
By late afternoon, isolated to scattered thunderstorms could begin
to develop. Storms will become more widespread by later in the
evening and continue through early overnight hours. Storms through
evening would contain a threat for large hail up to half dollar size
and winds to 70 mph. By later evening and into the overnight, a line
of storms will again approach from the west, with the main threat
for damaging winds to 70 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 6 pm and midnight.
MNZ071-072-SDZ038>040-052-057-121100-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Jerauld-Brule-
555 AM CDT Wed Sep 11 2019
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.
.DAY ONE...Today and tonight.
Isolated to scattered thunderstorms could begin to develop by late
afternoon, with increasing chance for storms during the evening hours.
Storms will have potential for large hail up to half dollar size and
winds to 70 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 6 pm and 2 am.
In the hours before
Local storm report, Sep 11, 9:00 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD MITCHELL 43.73N 98.03W
09/11/2019 DAVISON SD LAW ENFORCEMENT
WATER COVERING SEVERAL ROADS IN TOWN.
SEVERAL VEHICLE STALLED IN RISING WATERS.
&&Local storm report, Sep 11, 10:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HEAVY RAIN 2 N MITCHELL 43.76N 98.03W
09/11/2019 M2.90 INCH DAVISON SD ASOS
2 HOUR RAINFALL TOTAL.
&&Flash Flood, Pipestone
- When
- September 11, 10:20 PM CST to September 12, 1:00 AM CST
- Where
- Pipestone County, 0.95 mi NNE of Pipestone to 0.38 mi ESE of Pipestone
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Mesonet
- Coordinates
- 44.013, -96.312
Within three hours of the start of heavy rainfall, the river gage on Pipestone Creek at Pipestone rose quickly over flood stage. Several homes on the northeast side of Pipestone were inundated with flood water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, September 11 to 16, 2019$24 million · 24 events
- Flooding in South Dakota, September 11 to 30, 2019$2.5 million · 33 events
- Tornadoes and Hail in Colorado, September 11, 2019EF2 · 45 events
- Tornado and Hail in Michigan, September 11, 2019$1.7 million · EF0 · 8 events
- Flash Flooding and Hail in Nebraska, September 11 to 12, 2019$200,000 · 2.5 in hail · 37 events
- Flash Flooding in South Dakota, September 11 to 12, 2019$700,000 · 5 events
- Tornado and Damaging Wind in Minnesota, September 11, 2019$185,000 · EF1 · 2 events
- Flooding in Minnesota, September 11 to 22, 2019$230,000 · 15 events
- Flooding in South Dakota, September 11 to 21, 2019$330,000 · 7 events
- Damaging Winds and Lightning Strikes in Virginia, September 11, 20191 injured · $68,000 · 60 kt wind · 14 events
- Flooding in Iowa, September 11 to 30, 2019$110,000 · 11 events
- Flooding in South Dakota, September 11 to 21, 2019$150,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858134.